Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 21, 2011, 9:22 PM EDT for 5 counties in West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2011, 9:22 PM EDT (01:22 UTC)
- Expired
- Jun 21, 2011, 9:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Harrison County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV
The radar
The Pittsburgh radar (KPBZ), 171 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163
WWUS81 KRLX 220122
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT TUE JUN 21 2011
WVZ031-032-039-040-047-220145-
BARBOUR WV-HARRISON WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-
922 PM EDT TUE JUN 21 2011
...SHOWERS AND THUNDERSTORMS WERE MOVING OUT OF HARRISON AND UPSHUR
COUNTIES...INTO TAYLOR...BARBOUR...RANDOLPH COUNTIES...
AT 915 PM EDT...SHOWERS AND THUNDERSTORMS WITH NEAR
SHINNSTON...CLARKSBURG..BRIDGEPORT...BUCKHANNON AND ALTON.
WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE WITH THESE SHOWERS AS THEY
MOVE NORTHEAST INTO THROUGH TAYLOR...BARBOUR AND RANDOLPH COUNTIES.
THESE WIND GUSTS CAN CAUSE SOME TREE DAMAGE AND POWER OUTAGES.
BRIEF DOWNPOURS WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE SHOWERS WILL AFFECT AREAS AROUND SUCH COMMUNITIES AS
ENTERPRISE...ROSEMONT...PHILIPPI...GRAFTON AND TYGART LAKE STATE
PARK...PLUS ELKINS BEFORE 10 O'CLOCK.
LAT...LON 3889 7951 3885 7953 3880 7950 3869 7963
3870 7974 3874 7977 3870 7980 3873 8031
3910 8028 3947 8050 3939 8009 3945 7996
3944 7989 3931 7989 3923 7980 3913 7983
3909 7978 3904 7977 3898 7944 3890 7944
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 9:15 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 21, 9:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 915 PM EDT TUE JUN 21 2011 .SYNOPSIS... A BROAD AND SLOW MOVING LOW PRESSURE SYSTEM LINGERS OVER THE GREAT LAKES THROUGH FRIDAY. ITS VICINITY WILL PRODUCE SEVERAL BOUNDARIES AND STORM ACTIVITY THROUGH FRIDAY. HIGH PRESSURE NEXT WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... UPDATED THE FORECAST TO BETTER REFLECT THE TWO LINES OF PRECIPITATION. THE SOUTHERN LINE SHOULD BEGIN TO WEAKEN CONSIDERABLY AS IT PUSHES INTO THE AIR THAT HAS ALREADY BEEN WORKED OVER. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... BROAD LOW PRESSURE VERTICALLY STACKED REMAINS NEARLY STATIONARY OVER THE GREAT LAKES REGION WEDNESDAY NIGHT AND THURSDAY. THIS FEATURE WILL PRODUCE SEVERAL SFC REFLECTIONS...EVIDENT IN BOUNDARY LAYER WIND CONVERGENCE FIELD...ALONG WITH SFC CAPE VALUES FROM 1000 TO 2000 J/KG MAINLY DURING THE AFTERNOON HOURS. VERY JUICY AIRMASS WITH DEW POINTS IN THE MID TO UPPER 60S...PW AROUND 1.5 INCHES...DEEP LAYERED SHEAR EXCEEDING 35 KNOTS...AND FREEZING LEVELS BETWEEN 12-13KFT PER NAM/GFS MODELS WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. UNDER THIS PARAMETERS...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY THREAT. THERE IS A SLIGHT RISK FOR DAY TWO COVERING THE ENTIRE CWA...AND FOR DAY THREE COVERING SOUTHEAST OH...NORTHEAST KY AND SOME WV COUNTIES BORDERING THE OH RIVER. BY FRIDAY NIGHT...FRONTAL BOUNDARY BRINGS STRONGER CONVERGENCE ALONG BOUNDARY LYING SOUTHWEST TO NORTHEAST ACROSS THE SOUTHERN AND WESTERN SLOPES...WITH HIGHER MOISTURE AND STILL HEALTHY SEVERE ATMOSPHERIC PARAMETERS. WILL NOT BE SURPRISE TO SEE SEVERE STORMS ACROSS THE SOUTHERN SECTIONS OF WV AND PORTIONS OF VA FRI NIGHT. BLENDED ECMWF/SREF AND GMOS FOR TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BY SATURDAY...THE NAM SUGGEST COLD FRONT SHOULD BE EAST OF THE AREA...WHILE THE GFS IS SLOWER BY MID DAY . DUE TO DIFFERENCES IN MODELS OUTPUT...WENT CLOSER TO GMOS/HPC SOLUTIONS. BY SUNDAY NIGHT/MONDAY...RAIN CHANCES REALLY DROP AS UPPER TROUGH LIFTS OUT AND LARGE SURFACE HIGH FROM UPPER MIDWEST...SHIFTS INTO EASTERN LAKES...UPPER OHIO VALLEY...AND NORTHERN APPALACHIANS. EXACT PLACEMENT UNCERTAIN...BUT EXPANSE OF INFLUENCE OF THIS HIGH SHOULD BE DOMINANT ENOUGH FOR DRY WEATHER FOR AT LEAST NORTHERN HALF OF THE AREA...WITH ONLY SLIGHT OR LOW CHANCES IN THE SOUTH. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... CONDITIONS WILL BE GENERALLY VFR THROUGH THE PERIOD...WITH IFR THUNDERSTORMS AT TIMES. SOME BRIEF FOG IS NOT OUT OF THE QUESTION OVERNIGHT DUE TO THE RAINFALL THIS EVENING...BUT SOME STIRRING IN THE ATMOSPHERE IS WORKING AGAINST IT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: LOW ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS MAY VARY. IN ADDITION...FOG MAY OR MAY NOT FORM FOR A TIME OVERNIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H M M M M H H H H H H HTS CONSISTENCY M M M M M H H H H H H H BKW CONSISTENCY H M M M M M H H H H H H EKN CONSISTENCY H H H M M M M M H H H H PKB CONSISTENCY H H M M M M M H M H H H CKB CONSISTENCY H H H M M M M M H H H H AFTER 00Z THURSDAY... BRIEF IFR FROM INTERMITTENT CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/ARJ NEAR TERM...RPY SHORT TERM...ARJ LONG TERM...ARJ AVIATION...RPY
Hazardous weather outlook, Jun 21, 1:45 PM EDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT TUE JUN 21 2011 VAZ003-004-WVZ008>011-013>020-024>040-046-047-221745- DICKENSON-BUCHANAN-JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 145 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF THE AREA THROUGH TONIGHT. THE PRIMARY THREAT WILL BE WIND. HEAVY RAIN...AND LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-221745- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON- 145 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF THE AREA THROUGH TONIGHT. THE PRIMARY THREATS WILL BE WIND. HEAVY RAIN...AND LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY AND THE WEST VIRGINIA COUNTIES ALONG THE OHIO RIVER WEDNESDAY AND WEDNESDAY NIGHT. THE PRIMARY THREATS WILL BE WIND AND HAIL. HEAVY RAIN...AND LOCALIZED FLOODING IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 8:34 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
834 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG MCCONNELSVILLE 39.69N 81.77W
06/21/2011 MORGAN OH PUBLIC
LARGE BRANCHES BROKEN.
&&
NNNNLocal storm report, Jun 21, 8:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
835 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL MARIETTA 39.42N 81.53W
06/21/2011 U0.88 INCH WASHINGTON OH PUBLIC
&&
NNNNLocal storm report, Jun 21, 8:37 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
837 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG GLENVILLE 38.92N 80.82W
06/21/2011 GILMER WV PUBLIC
TREES DOWN.
&&
NNNNSpecial weather statement, Jun 21, 8:41 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
841 PM EDT TUE JUN 21 2011
WVZ011-020-028-030>032-039-040-220115-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-TAYLOR WV-
TYLER WV-UPSHUR WV-
841 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL AFFECT DODDRIDGE...HARRISON...LEWIS...
NORTHEASTERN BRAXTON...NORTHERN UPSHUR...TAYLOR...TYLER AND WEST
CENTRAL BARBOUR COUNTIES...
AT 835 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
SOUTHEAST OF MIDDLEBOURNE TO 9 MILES WEST OF WESTON TO 13 MILES
NORTHEAST OF SUTTON...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE WIND GUSTS MAY RESULT IN SOME DOWNED TREES AND BRANCHES.
THESE STORMS WILL BE NEAR CENTER POINT AROUND 850 PM...HORNER AROUND
855 PM...WOLF SUMMIT AROUND 900 PM...LORENTZ AROUND 905 PM...
MEADOWBROOK AROUND 910 PM AND BRIDGEPORT AROUND 915 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
81 AND 128.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 8055 3947 8050 3947 8047 3944 8027
3941 8022 3932 8017 3898 8009 3869 8057
3889 8064 3891 8061 3895 8065 3938 8085
3949 8067
09Special weather statement, Jun 21, 9:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
914 PM EDT TUE JUN 21 2011
KYZ101>103-105-WVZ005-220200-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
914 PM EDT TUE JUN 21 2011
...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO
NORTHEAST KENTUCKY AND WAYNE COUNTY WEST VIRGINIA...
AT 910 PM EDT...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS
WERE ALONG A LINE FROM 10 MILES SOUTH OF MOREHEAD TO 8 MILES
NORTHEAST OF WEST LIBERTY TO 11 MILES NORTH OF SALYERSVILLE TO 4
MILES EAST OF SALYERSVILLE...MOVING NORTHEAST AT 30 TO 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
SHOWERS. THIS COULD CAUSE SOME TREE DAMAGE AND POWER OUTAGES.
MORE LOCAL DOWNPOURS WILL FALL FROM THESE SHOWERS...CAUSING WATER TO
POND ON ROADS...AND QUICKLY FILLING ROADSIDE DITCHES AND SMALL
STREAMS.
THE FLASH FLOOD WARNING REMAINS POSTED FOR GREENUP COUNTY UNTIL
1145 PM. THROUGH 9 O'CLOCK...THE HEAVIEST RAIN HAVE BEEN
IN THE WESTERN PORTION OF THE GREENUP COUNTY.
LAT...LON 3834 8331 3834 8324 3841 8324 3874 8296
3859 8284 3849 8264 3820 8244 3803 8242
3788 8264 3797 8284 3799 8296 3796 8300
3798 8303 3803 8301 3811 8290 3817 8292
3818 8306 3826 8316 3819 8327 3828 8334
22Special weather statement, Jun 21, 9:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT TUE JUN 21 2011
WVZ031-032-039-040-047-220145-
BARBOUR WV-HARRISON WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-
922 PM EDT TUE JUN 21 2011
...SHOWERS AND THUNDERSTORMS WERE MOVING OUT OF HARRISON AND UPSHUR
COUNTIES...INTO TAYLOR...BARBOUR...RANDOLPH COUNTIES...
AT 915 PM EDT...SHOWERS AND THUNDERSTORMS WITH NEAR
SHINNSTON...CLARKSBURG..BRIDGEPORT...BUCKHANNON AND ALTON.
WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE WITH THESE SHOWERS AS THEY
MOVE NORTHEAST INTO THROUGH TAYLOR...BARBOUR AND RANDOLPH COUNTIES.
THESE WIND GUSTS CAN CAUSE SOME TREE DAMAGE AND POWER OUTAGES.
BRIEF DOWNPOURS WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE SHOWERS WILL AFFECT AREAS AROUND SUCH COMMUNITIES AS
ENTERPRISE...ROSEMONT...PHILIPPI...GRAFTON AND TYGART LAKE STATE
PARK...PLUS ELKINS BEFORE 10 O'CLOCK.
LAT...LON 3889 7951 3885 7953 3880 7950 3869 7963
3870 7974 3874 7977 3870 7980 3873 8031
3910 8028 3947 8050 3939 8009 3945 7996
3944 7989 3931 7989 3923 7980 3913 7983
3909 7978 3904 7977 3898 7944 3890 7944
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:20 PM EDT | Special Weather Statement | RLX | Pleasants | 25 min |
| Jun 21, 8:41 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis, Upshur | 34 min |
| Jun 21, 9:59 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Wayne | 46 min |
| Jun 21, 10:50 PM EDT | Special Weather Statement | RLX | Boone, Logan, McDowell, Mingo, Raleigh, Wyoming | 40 min |
| Jun 21, 11:33 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Kanawha, Logan, McDowell, Raleigh and 1 more | 42 min |
| Jun 22, 12:31 AM EDT | Special Weather Statement | RLX | Fayette, Nicholas, Webster | 59 min |
| Jun 21, 9:14 PM EDT | Special Weather Statement | RLX | Boyd, Carter, Greenup, Lawrence | 46 min |
| Jun 21, 10:09 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 36 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.